Most people are aware that downing sleeping pills along with alcohol can put you to sleep - permanently. But until something goes wrong, few people ever think about the potential dangers when foods interact with drugs.

Take the case of Richard P., who had had a heart attack and was on medication to keep his blood thinned. During a routine check up the doctor started questioning him in some detail about his diet.

The doctor had noticed that the anti-coagulant medication Richard was taking to keep his blood thin wasn't working as well as it had been. When Richard said the only changes he had made in what he ate were in the amount of salads and green vegetables - he always ate more when they were in season - the doctor thought he had found the culprit working against the anti-coagulation medicine.

Leafy green vegetables are a good source of Vitamin K, the victim which helps clot the blood. An increase in its consumption reduces the effectiveness of the medication.

The doctor told Richard to return to his pre-summer eating habits for a couple of weeks and then he would check him again. Sure enough, when Richard returned two weeks later, the effectiveness of the anti-coagulant had returned to its pre-summer level.

Geoffrey B. was taking an antibiotic for a strep throat. The doctor told him that the antibiotic would destroy the normal bacteria in his intestinal track so it would be useful to replace them by eating yogurt.

But the doctor neglected to tell Geoffrey that he should not eat the yogurt, or any milk products for that matter, until two hours after he had taken his medication. Milk products, because of their calcium content, cut down drastically on the effectiveness of anitbiotics.

Some doctors have even known to advise their patients to down their antibiotic medication with milk, obviously a counter productive endeavor.

These stories are not unique. They are examples of the problems that can rise when the patient is not aware of the interaction between food and drugs. Occasionally the results can be quite serious, even lethal. Sometimes the food and drug interaction can cause unpleasant, though not necessarily dangerous, side effects. Most often it is simply of matter of the drug not working as quickly as it should.

According to Dr. Richard Penna, associate executive director for professional affairs of the American Pharmaceutical Association, "Food interferes with quick absorption (of medication) from the intestines. If you take an aspirin because you have a headache and eat a hamburger and french fries, it will take longer for the aspirin on an empty stomach with a class of water."

That situation isn't too critical, Penna said, but with something like penicillin it can be very critical. "With food in the stomach the penicillin stays in the stomach a longer time and the stomach acid breaks down the penicillin so it isn't as effective."

Penna says "people should take drugs on an empty stomach with certain exceptions, when the drug could be irritating."

The FDA offers another piece of important advice: don't down medication with soft drinks or acid fruit or vegetable juices unless your doctor okays it. The excess acidity of these beverages can cause to much of a drug to dissolve in the stomach instead of the intestines.

Physicians' reference books on drugs contain a good deal of information about the interaction between drugs and some on drug and food interactions, but doctors don't always read the literature. At least two books about prescription drugs, which have been written for the lay person, include material on drug-food interaction: "The People's Pharmacy" by Joe Graedon (Avon, $3.95) and "The Essential Guide to Prescription Drugs" by Hames W. Long, M.D. (Harper & Row, $8.95). The Food and Drug Administration has also put out a pamphlet entitled Food and Drug Interaction, which contains some of the same information. It is available free by sending a postcard to the Consumer Information Center, Dept. 698F, Pueblo, Colo. 81009).

Graedon has organized the drugs into 13 categories, including the blood thinning drugs, antidepressants, birth control pills and major tranquilizers.

One of the categories, called MAO (Monoamine Oxidase) Inhibitors, used to treat both psychological depression and high blood pressure, is always cited as a class of drugs with very dangerous complications if the wrong food are eaten.

All of the problem foods contain tyramine, which in combination with the MAO inhibitors, such as Nardil, Marplan, Parnate, Eutonyl and Eutron, could increase blood pressure to the extent that you might actually blow a blood vessel. Symptoms warning of this potentially lethal occurrence include headache, vomiting and high blood pressure.

The foods to steer clear of are those that are aged and fermented like aged cheeses, alcohol, pickled herring and sausages such as salami and pepperoni. In addition, watch out for avocados, ripe bananas, beer, the pods of broad beans, excess caffeine, canned figs, chicken livers, excess chocolate, yeast, soy sauce, yogurt, sour cream, cola beverages and raisins.

Birth control pills can deplete the levels of Vitamin C, folic acid, Vitamin B8 and B12 in the body. Lowered levels of Vitamin C and account for increased susceptibility to blood-clotting. A short age of folic acid and B12 can produce anemia. Women on the pill are advised to take supplemental doses of the above vitamins, especially if they are eating a diet high in processed foods.

Diuretics, water pills, the medication that removes fluid that collects in body tissue interact with beer, liquor and wine. Not too seriously, but it is something to watch. What happens it that the alcohol and the water pills decrease blood pressure. If you stand up too quickly after a few drinks, you might find yourself flat on the floor. Just be careful.

Diuretics also deplete the body's supply of potassium. In combination with excess amounts of licorice, the potassium level could become dangerously low. While limiting their consumption of licorice, persons taking diuretics are supposed to be told to increase their consumption of potassium-rich foods: bananas, grapefruit, oranges, dried apricots, cantaloupe, figs, raisins, prunes, potatoes and winter squash.

Most drugs do no mix well with alcohol, particularly tranquilizers, sleeping pills and antidiabetic drugs, including insulin. In general the advice is, if you are taking drugs, don't drink.

While some drugs inhibit nutrients absorption, others hasten nutrient excretion. The depletion may occur slowly, but for those taking medication over a long period of time such interactions can lead to serious deficiencies.

The FDA will be requiring more detail for patients on drug interactions next year. In 1979, the agency will require drug manufacturers to spell out adverse reactions, including those that take place with food, on prescription drugs that require patient package inserts (PPI). Such drugs include birth control pills and hormones. There will be more information on the doctor's leaflets, too.

In addition you can help yourself, not only by following whatever advice the doctor gives you but by asking such questions as:

Are there any foods I shouldn't eat?

Are there any foods I should eat more of?

Is it all right to take this medication just before, during or just after a meal?

When you are on medication eat well balanced meals with emphasis on foods that are as close to their natural state as possible (potatoes instead of potato chips, for example), and don't hestitate to tell your doctor of any unusual symptoms.